Alert archive / Iowa / Dense Fog Advisories in 2017
Dense Fog Advisory 21, NWS Des Moines, IA
NWS Des Moines, IA issued this dense fog advisory at Nov 1, 2017, 9:53 PM CDT for 20 counties in Iowa. It took effect at Nov 2, 2017, 12:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 1, 2017, 9:53 PM CDT (02:53 UTC)
- In effect from
- Nov 2, 2017, 12:00 AM CDT
- Expired
- Nov 2, 2017, 9:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
Counties Appanoose County, IA, Black Hawk County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Grundy County, IA, Jasper County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Poweshiek County, IA, Ringgold County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 561 m²/s²
- 0-3 km storm-relative helicity
- 644 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
128 WWUS73 KDMX 020253 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 953 PM CDT Wed Nov 1 2017 ...Dense Fog Expected Early Thursday Morning... .Fog is expected to gradually worsen with lowering visibilities into the early morning hours Thursday as light south winds continue to push low level moisture into southern and southeast Iowa. IAZ061-062-073>075-083>086-093>097-021100- /O.NEW.KDMX.FG.Y.0021.171102T0500Z-171102T1400Z/ Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Newton, Grinnell, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 953 PM CDT Wed Nov 1 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THURSDAY... The National Weather Service in Des Moines has issued a Dense Fog Advisory, which is in effect until 9 AM CDT Thursday. * VISIBILITY...Visibilities of 1 to 3 miles late this evening are expected to drop to a quarter mile or less after midnight and remain so until shortly after sunrise. * IMPACTS...Low visibilities in dense fog will make for limited sight distance and hazardous travel overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Small
4 follow-up statements
951 WWUS73 KDMX 020841 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 341 AM CDT Thu Nov 2 2017 ...Dense Fog Continues Across the Region This Morning... .Fog has become more widespread with a few areas with near zero visibility over the south and southeast. The fog will expand some by sunrise and then continue through mid morning today as light south winds push low level moisture into southern and southeast Iowa. IAZ061-062-073>075-083>086-093>097-021400- /O.CON.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/ Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Newton, Grinnell, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 341 AM CDT Thu Nov 2 2017 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * VISIBILITY...Visibility will continue near a quarter mile or less through at least 8 am and then improve toward mid morning today. * IMPACTS...Low visibilities in dense fog will make for limited sight distance and hazardous travel. Drive carefully. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. Slow down and use low beam headlights or fog lights. Be cautious near intersections...railroad crossings and bus stops. Allow extra stopping distance between you and the vehicle in front of you. && $$ REV
106 WWUS73 KDMX 021008 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 508 AM CDT Thu Nov 2 2017 ...Dense Fog Continues Across the Region This Morning... .Fog has become more widespread with a few areas with near zero visibility over the south and southeast. The fog will expand some by sunrise and then continue through mid morning today as light south winds push low level moisture into southern and southeast Iowa. IAZ049-050-082-092-021400- /O.EXA.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/ Marshall-Tama-Union-Taylor- Including the cities of Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Creston, Bedford, Lenox, and New Market 508 AM CDT Thu Nov 2 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... The National Weather Service in Des Moines has issued a Dense Fog Advisory, which is in effect until 9 AM CDT this morning. * VISIBILITY...Visibility will continue near a quarter mile or less through at least 8 am and then improve toward mid morning today. * IMPACTS...Low visibilities in dense fog will make for limited sight distance and hazardous travel. Drive carefully. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. Slow down and use low beam headlights or fog lights. Be cautious near intersections... railroad crossings and bus stops. Allow extra stopping distance between you and the vehicle in front of you. && $$ IAZ061-062-073>075-083>086-093>097-021400- /O.CON.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/ Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Newton, Grinnell, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 508 AM CDT Thu Nov 2 2017 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * VISIBILITY...Visibility will continue near a quarter mile or less through at least 8 am and then improve toward mid morning today. * IMPACTS...Low visibilities in dense fog will make for limited sight distance and hazardous travel. Drive carefully. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. Slow down and use low beam headlights or fog lights. Be cautious near intersections... railroad crossings and bus stops. Allow extra stopping distance between you and the vehicle in front of you. && $$ REV
613 WWUS73 KDMX 021136 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 636 AM CDT Thu Nov 2 2017 ...Dense Fog Continues Across the Region This Morning... .Fog has become more widespread with a few areas with near zero visibility over the south and southeast. The fog will expand some by sunrise and then continue through mid morning today as light south winds push low level moisture into southern and eastern Iowa. IAZ038-039-021400- /O.EXA.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/ Grundy-Black Hawk- Including the cities of Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 636 AM CDT Thu Nov 2 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... The National Weather Service in Des Moines has issued a Dense Fog Advisory, which is in effect until 9 AM CDT this morning. * VISIBILITY...Visibility will continue near a quarter mile or less through at least 8 am and then improve toward mid morning today. * IMPACTS...Low visibilities in dense fog will make for limited sight distance and hazardous travel. Drive carefully. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. Slow down and use low beam headlights or fog lights. Be cautious near intersections... railroad crossings and bus stops. Allow extra stopping distance between you and the vehicle in front of you. && $$ IAZ049-050-061-062-073>075-082>086-092>097-021400- /O.CON.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/ Marshall-Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- Including the cities of Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Newton, Grinnell, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 636 AM CDT Thu Nov 2 2017 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * VISIBILITY...Visibility will continue near a quarter mile or less through at least 8 am and then improve toward mid morning today. * IMPACTS...Low visibilities in dense fog will make for limited sight distance and hazardous travel. Drive carefully. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. Slow down and use low beam headlights or fog lights. Be cautious near intersections... railroad crossings and bus stops. Allow extra stopping distance between you and the vehicle in front of you. && $$ REV
417 WWUS73 KDMX 021401 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 901 AM CDT Thu Nov 2 2017 ...Visibilities improving across the area... IAZ038-039-049-050-061-062-073>075-082>086-092>097-021515- /O.EXP.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/ Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-Warren-Marion- Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- Including the cities of Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Newton, Grinnell, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 901 AM CDT Thu Nov 2 2017 ...DENSE FOG ADVISORY HAS EXPIRED... Local dense fog may still be possible through 10 a.m. however, conditions continue to improve and the advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this dense fog advisory went out at Nov 1, 6:51 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Nov 1, 6:51 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 651 PM CDT Wed Nov 1 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 340 PM CDT Wed Nov 1 2017 Warm advection will persist into the evening and overnight prior to arrival of weak frontal boundary late tonight. There are a few concerns expected overnight regarding precipitation and potential fog. As for the fog potential, high surface dewpoints south of the state will advect northward overnight. As this moisture arrives in the state, ceilings are expected to lower along with the potential for drizzle and fog, especially in the south and east ahead of the approaching boundary. Have included the mention of both drizzle and fog in southeast half of the forecast area and this will continue to be watched to see how dense the fog becomes. Meanwhile, frontogenetical forcing associated with a weak wave moving just north of the state arrives around midnight. This forcing is well noted in the 650-600mb layer on both GFS and NAM and is strongest from 06-12z in far northern Iowa. This is expected to produce light rainfall across the north late tonight to an hour or two after sunrise. Lows overnight will likely be at or above guidance giving the relatively thick cloudiness and moisture advection ahead of the front. The boundary will be to the southeast of the forecast area by mid morning with drier air deepening across the state. This will have the affect of lifting and fog by mid morning along with ending any drizzle threat. A few showers may linger in the far east through late morning as the system passes, otherwise some partial clearing is expected by late afternoon as subsidence increases. .LONG TERM.../Thursday night through Wednesday/ Issued at 340 PM CDT Wed Nov 1 2017 Ridge of high pressure will remain over Iowa Thursday night resulting in light northerly flow and cool temperatures. The light north/northeast flow will continue through at least Friday morning then a gradual shift to easterly winds as the high moves east into southern Ontario and lee side cyclogenesis increases through Wyoming and Colorado. Mid-level warm advection will strengthen the inversion aloft on Friday and should keep temperatures relatively cool through the day. Low level moisture advection increasing the dew points Friday night will bring steady to rising temperatures to Iowa. The theta-e advection will cause near saturation below 700 mb. Some precipitation is possible as this occurs and continued the trend of little to no snow as profiles rise above 0C. . In addition, areas of fog and/or drizzle may develop ahead of an approaching warm front that will be into northern Missouri by Saturday morning. The low level stratus may persist much of the day, especially across the northern half of Iowa. High temperatures in areas of stratus will be dependent on surface dew points with highs within 2 to 4 degrees of peak dew points. Current forecast for dew points are in the low to mid 40s north to low to mid 50s south. The thermal ridge will move across Iowa late Saturday night into early Sunday then a cold front moves southeast through the state by late morning and through the afternoon. Expect steady to falling temperatures especially over the northwest by the afternoon and this may extend into central Iowa. The timing of the cold advection will impact high temperatures. Forecast highs are in the mid to upper 40s northwest to mid to upper 60s southeast. Monday will be cooler and will feature more zonal flow with Iowa situated between much colder air to the north and much warmer to the south. Forecast guidance is starting to latch on to a vigorous short trough kicking out of the Pacific Northwest Monday night and into Tuesday. As the short wave trough draws closer to Iowa, stronger kinematic forcing will arrive and precipitation chances will increase. The system will also drag colder air down into the state. This system may be capable of producing accumulating snowfall to portions of the forecast area. Current forecast high temperatures likely are too optimistic and should the scenario above unfold, reading may be 3-6 degrees too warm. Higher resolution details will be resolved as this system approaches. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 648 PM CDT Wed Nov 1 2017 The primary concern into Thu morning will be stratus and fog trends with confidence increasing that IFR/LIFR conditions in fog and drizzle will develop during either the late evening or early morning hours and last into mid Thu morning. Light south winds will continue to bring increasing low level moisture into Iowa before a weak frontal passage pushing it back south into midday quickly returns VFR conditions. A weak system associated with the front may also bring periods of light rain to northern IA during the morning. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Donavon AVIATION...Small
Hazardous weather outlook, Nov 1, 3:50 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CDT Wed Nov 1 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-022100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 350 PM CDT Wed Nov 1 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Locally dense fog is possible tonight. The most favored locations are over portions of central and south central Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Dense Fog Advisories in Iowa, 2017Every dense fog advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.